Alert archive / California / Wind Advisories in 2023
Wind Advisory 23, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Mar 11, 2023, 2:01 AM PST for San Bernardino County, California. It took effect at Mar 11, 2023, 9:00 AM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 11, 2023, 2:01 AM PST (10:01 UTC)
- In effect from
- Mar 11, 2023, 9:00 AM PST
- Expired
- Mar 11, 2023, 11:53 PM PST
- In force
- 15 hr
- Issued by
- NWS Las Vegas, NV
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
723 WWUS75 KVEF 111001 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 201 AM PST Sat Mar 11 2023 CAZ523-524-111730- /O.NEW.KVEF.WI.Y.0023.230311T1700Z-230312T0900Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 201 AM PST Sat Mar 11 2023 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM PST SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert of San Bernardino County. * WHEN...From 9 AM this morning to 1 AM PST Sunday. * IMPACTS...Winds will make driving difficult for motorcycles...large trucks...trailers and campers.Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
2 follow-up statements
388 WWUS75 KVEF 111722 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 922 AM PST Sat Mar 11 2023 CAZ523-524-120900- /O.CON.KVEF.WI.Y.0023.000000T0000Z-230312T0900Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 922 AM PST Sat Mar 11 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM PST SUNDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Western Mojave Desert and Eastern Mojave Desert of San Bernardino County. * WHEN...From 9 AM this morning to 1 AM PST Sunday. * IMPACTS...Winds will make driving difficult for motorcycles, large trucks, trailers, and campers. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
157 WWUS75 KVEF 120753 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1153 PM PST Sat Mar 11 2023 CAZ523-524-120900- /O.CAN.KVEF.WI.Y.0023.000000T0000Z-230312T0900Z/ Western Mojave Desert-Eastern Mojave Desert- Including Barstow, Daggett, Fort Irwin, Baker, Mountain Pass, and Mitchell Caverns 1153 PM PST Sat Mar 11 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts have dropped below 30 mph across most of northern San Bernardino County late this evening and will remain between 20 and 30 mph overnight. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 10, 1:57 PM PST, 12 hours 4 minutes earlier.
Area forecast discussion, Mar 10, 1:57 PM PST, 12 hours 4 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 157 PM PST Fri Mar 10 2023 .SYNOPSIS...Rain and high elevation snow will continue in the Sierra Nevada and Owens Valley today, with light scattered rain showers spreading eastward across the Mojave Desert this afternoon. Gusty southwest winds will continue through the evening. Conditions will improve through the weekend with clear skies and above average temperatures. Next week, another atmospheric river will return precipitation chances to the region. && .SHORT TERM...Today and Saturday. Southeastern California continues to experience light to moderate rainfall this afternoon thanks to an atmospheric river aimed at the coast. Warm wind coupled with rain-on-snow will accelerate snow melt in the Sierra Nevada, where extremely above-average snowpack exists. In this morning's AFD update, we mentioned a couple of ways the forecast was slightly off track. (1) Snow levels started off lower than expected, with Mammoth Yosemite Airport (around 7100 feet) consistently observing snow. An observer located in Aspendell around 8500 feet has noted wet snow with about a 2:1 ratio all morning. In the forecast update, went with 5th percentile snow levels to better align with observations. (2) More moisture spilled over the Sierra Nevada into the Owens Valley than anticipated. As of 1:45pm PST, Bishop Airport has received 1.89 inches of rain since the start of the event, allowing it to break daily rainfall records for the site. As such, with the forecast update, increased QPF a bit for the Owens Valley this afternoon. The bulk of the precipitation has occurred, but can expect another 0.10 to 0.30 inches in Bishop with higher amounts in southern Inyo County where the highest radar reflectivity returns of the day are ongoing. Widespread flooding has been observed in the Owens Valley, with US-395 closed from Bishop south to the Inyo / Kern County line. Areal Flood Warnings exist along this route where 2 to 3 feet of water and debris have been reported on side roads. The Flood Watch remains in effect for the eastern Sierra Slopes and the Owens Valley through 4am PST Sunday. Though precipitation will largely cease past the Sierra this evening, flooding will continue to be a concern over the next 24-36 hours as run off and snow melt inundates washes. In addition to flood concerns, the Winter Storm Warning for the Sierra Nevada and Winter Weather Advisory for the White Mountains continue through 4am PST Sunday due to persistent snow accumulations above 7000 feet. Through the afternoon and evening, moisture will spread eastward across the forecast area, increasing PoPs over the southern Great Basin and Mojave Desert. Valley rainfall totals will remain less than a tenth of an inch, but higher elevations can see upward of a half inch. The exceptions are the panhandle of Lincoln County where the HRRR continues to highlight a robust band of precipitation setting up late this afternoon and the Spring Mountains, where upslope dynamics could produce 1-2 inches of rainfall this afternoon. There is some question in precipitation type on the Spring Mountains due to the uncertainty in snow levels, but largely expecting rain below 8000 feet. Skies will clear west-to-east tonight and Saturday, allowing afternoon temperatures to warm to above-average across the region. .LONG TERM...Sunday through Thursday. Sunday and Monday look like a break in the atmospheric river action, with zonal flow transitioning to flat ridging and limiting precip chances to the Sierra and the northern fringes of the CWA, with minimal to no impact expected. Expect locally gusty westerly winds in the favored terrain areas such as Barstow and the Sierra, but not looking like advisory level at this time. The next AR is still targeting our area Tuesday and Wednesday. On the positive side, snow levels look a bit lower, hovering around 8000 feet during the heaviest precipitation, and dropping to 5000 to 6000 feet on the back side of the storm. Another round of very heavy precip is likely for the Sierra, with liquid equivalent totals of about six inches at the crest. Snow ratios around 12:1 would suggest about six feet of snow at the crest, with a bit less at the resort level. Barring a significant change in either storm track or snow levels, Winter Storm Warnings will be needed. Low pressure passing by to the north on Wednesday (a bit slower than in previous model runs) should generate enough forcing for some light precip in the deserts. There is quite a bit of model spread for Thursday, with solutions ranging from ridging overhead in the wake of the storm to low pressure lingering overhead for one more day. Regardless, impactful weather looks unlikely. Of note, Monday and Tuesday could be the warmest days since about November 1st for much of the Mojave Desert. This will promote more mountain snow melt, possibly keeping creeks and rivers swollen. && .AVIATION...For Harry Reid...South to southwest winds with occasional gusts to around 25-30 kts will continue through the afternoon and early evening before diminishing to around 10-20 kts. There is some indication during the overnight and early Saturday morning period that winds could decrease even more than forecast and be under 10 kts. If this occurs, the likely timeframe would be between between 08z and 15z. Southwest winds are forecast to increase once again after 17z Saturday with speeds between 10-15 kts and gusts to around 25 kts. There may be a few showers around into this evening, but the majority will remain over the higher terrain. CIGS are expected to be around 6k feet with gradual improvement this evening and overnight. For the rest of southern Nevada, northwest Arizona and southeast California...Significant precipitation will continue through the afternoon across Inyo County with the KBIH seeing low CIGS and occasional mod-heavy precipitation. Rain chances will diminish this evening across Inyo County, but lower CIGS are expected to remain overnight into Saturday along with isolated showers. Elsewhere, look for CIGs generally around 6k feet or lower with widespread mountain obscurations. Some improvement overnight, but still remaining at 8k feet or lower. South to southwest winds 10-20 kts with gusts to around 30-40 kts over most areas into this evening with winds diminishing somewhat this evening. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Varian LONG TERM...Morgan AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 6:01 PM PST | Areal Flood Warning | VEF | Inyo | 12 hr |
| Mar 10, 9:07 PM PST | Flash Flood Warning | VEF | Inyo | 3 hr |
| Mar 11, 10:05 AM PST | Flash Flood Warning | VEF | Inyo | 26 min |
| Mar 11, 10:31 AM PST | Areal Flood Warning | VEF | Inyo | 8 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.